MAUDE Adverse Event Report: ANGIODYNAMICS ANGIOVAC SYSTEM; CATHETER, CANNULA & TUBING, VASCULAR,CARDIOPULMNARY BYPASS

ANGIODYNAMICS ANGIOVAC SYSTEM; CATHETER, CANNULA & TUBING, VASCULAR,CARDIOPULMNARY BYPASS
Catalog Number H965251860
Medical Device Problem Code Gas/Air Leak (2946)
Health Effect - Clinical Code Air Embolism (1697)
Date of Event 08/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.The firm is attempting to obtain the device.An investigation into the root cause for product problem is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
As reported: during angiovac procedure, air bubbles were observed in the return circuit inside the patient's right atrium (ra).Procedure notes: access sites: 26fr gore dryseal sheath (2633dsf) - rfv, 19fr re-infusion cannula - lfv.30,000 iu total heparin highest measured act: 346 seconds.Tee was advanced by cardiac anesthesia and the tv was visualized.Tee imaging showed material on the superior and inferior leaflets of the pt's.Tv.The pt.Was prepped and draped in a sterile manner.The rfv was accessed, preclosed and serially dilated up to a 26fr dsf.The lfv was accessed, preclosed and serially dilated up to an 19fr return cannula.The av cannula was advanced into the infrahepatic ivc, and funnel was deployed.An act >300 seconds was confirmed, circuit was primed, and then optimal flow was achieved (3l).The physician advanced the av cannula to the tv and attempted to engage the material with tee guidance.The physician chose to suture one petal of the angiovac cannula to aid in directing the cannula towards the tv material.The cannula engaged the material which was confirmed by tee and a sharp drop in flows to.5l, rebounding back to optimal flow when the cannula was pulled back and repositioned.Multiple passes were made, and on the last pass we were not able to re-establish flow.The cannula was removed in a high rpm / no flow condition.The cannula was cleared of any material, then re-primed and advanced back into the infrahepatic ivc.Flows were stable at 2l when the return side of the circuit filled with foam from the filter to the return canula, with microbubbles visualized on tee in the ra.The aspiration side of the cannula was clear.Perfusion clamped the circuit to stop all flow.The pt's pressure dropped from the 120's to 58 systolic and anesthesia gave vasopressors to elevate the pt's blood pressure.Pt's rhythm was stable the entire time.The cannula was removed, and the return cannula was disconnected and bled back to remove microbubbles.The circuit was re-primed to remove any microbubbles.The pt.Stabilized and blood chemistry / gasses were performed.All readings came back normal per anesthesia.The physicians discussed next steps and decided to conclude the angiovac procedure.Anesthesia gave the pt.Protamine and 2 units of blood.When an acceptable act was achieved, the sheaths were pulled, and the access sites closed.The filter was drained; material was inspected and documented for the physician.The material was then extracted and sent to the lab.Pump time: 8 minutes.Fluoro time: 15 minutes.Post note, per dr.(b)(6), dr.(b)(6) sent the following text, "the pt.Is now extubated and perfectly ok".It was reported the defective disposable device is available for return to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Received one angiovac circuit assembly with cannula and dilator for evaluation.A gore sheath and reinfusion cannula were also returned; these devices are not manufactured by angiodynamics.As received, the angiovac circuit assembly was contaminated with bio hazard material {blood clots} inside and outside.The cannula petal was returned with a piece of thread/string tied to it.The cannula also contained a kinked approximately ½ was down.Functional testing: the angiovac cannula and reinfusion cannula (not manufactured by angiodynamics) was attached to the angiovac circuit.An air leak test of the internal lumen of this system was performed at 15 psi; see below for setup.The distal end of angiovac cannula and reinfusion cannula were clamped off for this air leak test and the entire system was place in a bin and submerged under water.There were no air leaks observed during the system leak test.Air leak in device was not confirmed.The customer's reported complaint of air leak could not be confirmed.Air leak testing was performed and all connections were secure and leak-free.No manufacturing non-conformances were observed during evaluation of the angiovac cannula and circuit.This is supported by the angiovac system working correctly with no leaks at the beginning of the procedure.The angiovac component is supplied to angiodynamics by supplier duke empirical.A scar was sent to the supplier, duke empirical for dhr review of supplier lots.Based on the response from duke empirical, a review of the dhr for the noted supplier lots was performed and there were no observations noted that indicate the reported conditions were a result of a manufacturing defect.A potential root cause for the air events is an unsecure connection at some point in the procedure.The reinfusion cannula was observed to have a side-port that was capped off.It is not known if the cap was connected to this port during the procedure or perhaps another device.This is the closest point where blood is returned into the patient and is "down-stream" from the bubble trap.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Labeling review: the angiovac cannula sample was not returned for evaluation since there was no reported device malfunction during the procedure.Directions for use (dfu, 16600502-01) is provided with this device and contains the following statements: warnings: selection of the patient as a candidate for use with this device and for such procedures as it is intended is the physicians' sole responsibility.The outcome is dependent on many variables including, patient pathology, surgical procedure, and perfusion procedure/technique.The benefits of use of this device must be weighed against the risks including risks of systemic anticoagulation and must be assessed by the prescribing physician.As with all medical devices, this device and ancillary equipment are to be used by trained physicians only.Specifically, this device is to be used only by medical personnel experienced with initiating and monitoring extracorporeal bypass and by physicians trained and experienced using surgical and/or percutaneous (seldinger) vascular access techniques.Adverse events: this device, as do all extracorporeal blood vessel devices, has possible side effects, which include but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the instructions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, extracorporeal circulation and application of intravascular introducer systems which include but are not limited to: death, air embolism.A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint # (b)(4).

Brand Name
ANGIOVAC SYSTEM
Common Device Name
CATHETER, CANNULA & TUBING, VASCULAR,CARDIOPULMNARY BYPASS
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8932202
Report Number1317056-2019-00113
Device Sequence Number14088616
Product Code DWF
UDI-Device IdentifierH965251860
UDI-PublicH965251860
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K142593
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Catalogue NumberH965251860
Device Lot Number5464672
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/21/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/06/2019
Supplement Date Received by Manufacturer08/06/2019
Initial Report FDA Received Date08/26/2019
Supplement Report FDA Received Date12/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age37 YR